Montana, 2011High Wind in Montana, November 21 to 23, 2011
November 21 to 23, 2011 · NWS TFX · 9 events in 9 counties and zones
Strong westerly flow aloft and the passage of an upper trough brought high winds to a large portionof Northcentral and Southwest Montana. Wind gusts in excess of 65 mph were common.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly flow aloft and the passage of an upper trough brought high winds to a large portionof Northcentral and Southwest Montana. Wind gusts in excess of 65 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 21, 5:00 PM MST, 2 hours earlier.
Area forecast discussion, Nov 21, 5:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MST MON NOV 21 2011
...UPDATE TO AVIATION...
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...NOT MUCH CHANGE TO THE OVERALL
FORECAST THIS AFTERNOON. THE HELENA VALLEY HAS BEEN SLOW TO WARM
UP TODAY...BUT THE VALLEY SHOULD START TO SLOWLY WARM UP THIS
EVENING AS WINDS MIX DOWN THE WARMER AIR ALOFT. OTHERWISE...THE
WARMER AIR HAS PUSHED NORTHWARD INTO THE HAVRE AND HARLEM AREAS AS
WELL. RAIN/MOUNTAIN SNOW IS DEVELOPING OVER THE FRONT RANGE OF THE
ROCKIES. THE PRECIPITATION SHOULD BE LIGHT TONIGHT...AND THEN PICK
UP IN INTENSITY A BIT ON TUESDAY. THE WINTER STORM WATCH WILL
CONTINUE...AS MODELS CONTINUE TO BE A BIT UNCERTAIN ON HOW MUCH
SNOW IS GOING TO FALL ABOVE 5000 FEET. THE HIGH WIND WARNING FOR
TONIGHT LOOKS GOOD OVER THE FRONT RANGE AS WELL. THE HIGH WIND
WATCH FOR THE CUT BANK AREA WILL REMAIN A WATCH AT THIS TIME.
LATEST MODELS NOW HAVE WINDS JUST BELOW/NEAR WARNING
CRITERIA...THUS WE WILL HOLD OFF FOR NOW ON UPGRADING THIS AREA TO
A WARNING. IN TERMS OF TEMPERATURES ACROSS THE REGION FOR TUESDAY
AND WEDNESDAY...EXPECT TEMPERATURES TO GENERALLY BE ABOVE NORMAL
FOR MOST AREAS...EXPECT THE ROCKY MOUNTAIN FRONT. BY
WEDNESDAY...AFTERNOON TEMPERATURES COULD AVERAGE BETWEEN 10 AND 15
DEGREES ABOVE NORMAL. PRECIPITATION CHANCES LOOK VERY LOW OVER THE
PLAINS AND THE VALLEYS OF THE SOUTHWEST TONIGHT THROUGH WEDNESDAY
AS WELL...BECAUSE OF THE BRISK WESTERLY FLOW ALOFT RESULTING IN
DOWNSLOPE CONDITIONS AWAY FROM THE FRONT RANGE OF THE ROCKIES.
BRUSDA
WEDNESDAY NIGHT THROUGH MONDAY NIGHT...A FAST SW FLOW ALOFT AHEAD OF
AN OFFSHORE UPPER LEVEL TROUGH TRANSITIONS TO WESTERLY FLOW BY
THANKSGIVING DAY AS PACIFIC ENERGY MOVES ONSHORE. ENERGY INITIALLY
ASSOCIATED WITH THE TROUGH IS FAIRLY WEAK AND WILL MAINLY JUST BRING
SOME SLIGHT COOLING WITH SNOW SHOWERS GENERALLY CONFINED TO THE
WESTERN MTNS THURSDAY. A SOMEWHAT STRONGER WAVE MOVES ACROSS THE
AREA THURSDAY NIGHT AND FRIDAY...BRINGING ADDITIONAL COOLING AND A
SOMEWHAT BETTER CHANCE FOR SNOW SHOWERS FARTHER EAST ACROSS THE
AREA. AN UPPER LEVEL RIDGE THEN REBUILDS OVER THE REGION THIS
WEEKEND...BRINGING MILDER TEMPS AND INCREASING WINDS BEFORE THE NEXT
UPPER LEVEL SYSTEM DROPS INTO THE AREA FROM THE NW BY EARLY NEXT
WEEK. HOENISCH
&&
.AVIATION...
UPDATED 00Z.
WESTERLY FLOW ALOFT WILL INCREASE THROUGH THE TAF PERIOD. VFR
CONDITIONS WILL DOMINATE AT ALL TAF SITES FOR THE TAF PERIOD.
WINDS WILL BE STRONGEST TOWARDS THE END OF THE TAF PERIOD ESPECIALLY
ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT HIGH PLAINS. SUK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 29 49 37 55 / 0 0 0 0
CTB 25 47 36 52 / 0 0 0 0
HLN 20 47 30 49 / 0 0 0 0
BZN 20 44 23 48 / 0 0 0 0
WEY 20 34 20 39 / 40 40 20 0
DLN 19 42 26 46 / 10 10 0 0
HVR 25 48 33 55 / 0 0 0 0
LWT 25 46 32 52 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
EASTERN GLACIER.
HIGH WIND WARNING UNTIL 10 PM MST WEDNESDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 21, 5:09 AM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 AM MST MON NOV 21 2011
MTZ009-221300-
NORTHERN ROCKY MOUNTAIN FRONT-
509 AM MST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED FOR LATE THIS AFTERNOON AND
TONIGHT. STRONG WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT
AND CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH AT LEAST WEDNESDAY
EVENING. WINDS WILL DIMINISH SOMEWHAT TUESDAY MORNING BUT WILL
BECOME VERY STRONG TUESDAY AFTERNOON AND CONTINUE THROUGH AT LEAST
WEDNESDAY EVENING.
A WINTER STORM WATCH FOR ELEVATIONS ABOVE 5000 FEET HAS BEEN
ISSUED FOR EARLY TUESDAY MORNING THROUGH LATE WEDNESDAY MORNING.
HEAVY MOUNTAIN SNOW AND BLOWING SNOW ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR LATE THIS AFTERNOON THROUGH
WEDNESDAY EVENING. REPORTS OF STRONG WINDS...WIND DAMAGE...HEAVY
SNOW ACCUMULATION AND REDUCED VISIBILITY WOULD BE GREATLY
APPRECIATED.
MTZ048-221300-
SOUTHERN ROCKY MOUNTAIN FRONT-
509 AM MST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED FOR LATE THIS AFTERNOON AND
TONIGHT. STRONG WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT
AND CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH AT LEAST WEDNESDAY
EVENING. WINDS WILL DIMINISH SOMEWHAT TUESDAY MORNING BUT WILL
BECOME VERY STRONG TUESDAY AFTERNOON AND CONTINUE THROUGH AT LEAST
WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR LATE THIS AFTERNOON THROUGH
WEDNESDAY EVENING. REPORTS OF STRONG WINDS AND WIND DAMAGE WOULD
BE GREATLY APPRECIATED.
MTZ010-221300-
EASTERN GLACIER-
509 AM MST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WATCH REMAINS IN EFFECT FOR LATE TUESDAY MORNING
THROUGH WEDNESDAY MORNING. SUSTAINED HIGH WINDS ARE EXPECTED TO
DEVELOP ACROSS EASTERN GLACIER COUNTY LATE TUESDAY MORNING AND
CONTINUE THROUGH WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE REQUIRED FOR STRONG WINDS LATE TUESDAY
MORNING THROUGH WEDNESDAY MORNING.
MTZ008-011>015-044>047-049>055-221300-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
509 AM MST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Southern Rocky Mountain Front
- When
- November 21, 7:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
A wind gust to 75 mph was reported at Bynum 14W (the Dellwo MSCN site).
High Wind, Madison
- When
- November 22, 4:30 AM MST to 8:30 AM MST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Sustained wind speeds of 40 mph or greater were reported at McAllister 4NNE (the Norris Hill DOT site) for several hours.
High Wind, Fergus
- When
- November 22, 11:52 AM MST
- Where
- Fergus forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
High Wind, Toole
- When
- November 22, 4:33 PM MST
- Where
- Toole forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 65 mph was reported at Sunburst 6NNW (the Sweetgrass DOT site).
High Wind, Meagher
- When
- November 23, 3:57 AM MST
- Where
- Meagher forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at White Sulphur Springs 1SE (the White Sulphur Springs RAWS site).
High Wind, Hill
- When
- November 23, 10:06 AM MST
- Where
- Hill forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
A wind gust to 64 mph was reported at the Havre ASOS site.
High Wind, Cascade
- When
- November 23, 11:10 AM MST
- Where
- Cascade forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Public
A wind gust to 77 mph was reported at Cascade 1W.
High Wind, Eastern Teton
- When
- November 23, 11:30 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 83 mph was reported at Dutton 4NNE.
High Wind, Eastern Glacier
- When
- November 23, 12:56 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
A wind gust to 67 mph was reported at the Cut Bank ASOS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 21 to 22, 20111 death · 1 injured · $105,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Wind in Arkansas, November 21, 2011$151,000 · EF0 · 4 events
- Flash Flood and Flooding in Arkansas, November 21 to 30, 2011$105,000 · 7 events
- Flash Flooding in Oklahoma, November 21 to 22, 2011$100,000 · 4 events
- Hail and Lightning Strike in Tennessee, November 21, 2011$25,000 · 0.75 in hail · 2 events
- Hail and Damaging Wind in Texas, November 21, 2011$500 · 1 in hail · 4 events
- High Wind in Oregon, November 21 to 23, 201184 kt wind · 4 events
- Drought in South Dakota, November 21 to 30, 20113 events
- Dense Fog in Maryland, November 21, 20113 events
- Winter Storm in Alaska, November 21 to 23, 20113 events
- High Wind in Oregon, November 21 to 23, 201173 kt wind · 3 events
- Hail in Kentucky, November 21, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352229, 352227, 352231, 352228, 352232, 352222, 352224, 352230, 352220.